Medline ® Abstract for Reference 61
of 'Overview and comparison of the proton pump inhibitors for the treatment of acid-related disorders'
Clostridium difficile-associated diarrhea and proton pump inhibitor therapy: a meta-analysis.
Janarthanan S, Ditah I, Adler DG, Ehrinpreis MN
Am J Gastroenterol. 2012;107(7):1001. Epub 2012 Jun 19.
OBJECTIVES: Clostridium difficile-associated diarrhea (CDAD) is a major cause of morbidity and increasing health-care costs among hospitalized patients. Although exposure to antibiotics remains the most documented risk factor for CDAD, attention has recently been directed toward a plausible link with proton pump inhibitors (PPIs). However, the results of studies on the association between CDAD and PPIs remain controversial. We have conducted a meta-analysis to summarize the association between PPIs and CDAD among hospitalized patients.
METHODS: A systematic search of published literature on studies that investigated the association between PPIs and CDAD from 1990 to 2010 was conducted on Medline and PubMed. The identified articles were reviewed for additional references. The most adjusted risk estimates were extracted by two authors and summarized using random effects meta-analysis. We also conducted a subgroup analysis by study design. Publication bias was evaluated using the Begg and Egger tests. A sensitivity analysis using the Duval and Tweedie "trim-and-fill" method has also been performed.
RESULTS: Twenty-three studies including close to 300,000 patients met the inclusion criteria. There was a 65% (summary risk estimate 1.69 with a 95% confidence interval (CI) from 1.395 to 1.974; P<0.000) increase in the incidence of CDAD among patients on PPIs. By study design, whether case-control study (17) or cohort study (6), there was still a significant increase in the incidence of CDAD among PPI users. The risk estimates were 2.31 (95% CI from 1.72 to 3.10; P<0.001) and 1.48 (95% CI from 1.25 to 1.75; P<0.001) for cohort and case-control studies, respectively.
CONCLUSIONS: There is sufficient evidence to suggest that PPIs increase the incidence of CDAD. Our meta-analysis shows a 65% increase in the incidence of CDAD among PPI users. We recommend that the routine use of PPIs for gastric ulcer prophylaxis should be more prudent. Establishing a guideline for the use of PPI may help in the future with the judicious use of PPIs. Further studies, preferably prospective, are needed to fully explore the association between PPIs and CDAD.
Division of Gastroenterology, Department of Internal Medicine, Wayne State University School of Medicine, Harper University Hospital, Detroit, MI, USA.